Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 129, NWS Nashville, TN

July 21, 20224 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 21, 2022, 1:23 AM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2022, 1:23 AM CDT (06:23 UTC)
Expired
Jul 21, 2022, 2:00 AM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Robertson County, TN, Sumner County, TN

The radar

The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2022-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2022-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 12:25 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 21, 12:25 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1225 AM CDT Thu Jul 21 2022

...New AVIATION...

.UPDATE...
Issued at 753 PM CDT Wed Jul 20 2022

It's a warm and juicy evening across Middle Tennessee. The
majority of the obs are still 90 degrees or above with dew points
in the 70s. The heat advisory and excessive heat warning were
allowed to expire for the evening. Wayne, Lawrence, and Giles
still have the heat advisory for Thursday from 10am-6pm.

Looking at the 00z OHX sounding, there's ample CAPE this evening
with mlCAPE values around 3500 J/kg and surface based CAPE values
around 4500 J/kg. Shear is on the weaker side with 10 kts of
effective shear, but looking upstream into southern KY, 20 to even
25 kts can be found. The better shear values upstream are expected
to make it into our area later this evening. High resolution
models have been showing storm development that is starting to
occur in southern Kentucky and even the northern part of our area.
Some of this wave is expected to clip the northeast part of Middle
Tennessee later this evening. Some damaging wind gusts cannot be
ruled out with that activity. The other area to watch is the
activity along the Kentucky/Illinois border. HRRR has come more in
line with the NAM 3km in bringing that wave of storms into the
area around midnight and later. Even with the overnight time
period, ample CAPE will still be around along with 20-25 kts of
effective shear. Therefore, damaging wind gusts will remain a
threat overnight.

&&

.SHORT TERM...
(This afternoon through Thursday Night)
Issued at 219 PM CDT Wed Jul 20 2022

The theme for the short term is definitely HOT, maybe some rain,
and not as hot. But before we get to the good part, Highs today
have been well into the 90s with heat index values solidly in the
mid 100s this afternoon. However, a nice little front will push
through the area overnight bringing showers and thunderstorms to
much of Middle Tennessee. A few of those storms could be strong
overnight, but definitely not expecting widespread severe weather.

Thanks to the above mentioned front, think most of Middle
Tennessee will be free from any Heat Advisory or Excessive Heat
Warning outside of far Southern Middle Tennessee on Thursday. I
think we can all agree that heat index values in the 90s are
slightly better than the 100s. But just slightly.

&&

.LONG TERM...
(Friday through next Wednesday)
Issued at 219 PM CDT Wed Jul 20 2022

Hot and dry weather pattern sets up Friday through at least Monday
with temperatures returning to the mid to upper 90s and heat
index values racing back to the 100s. Another round of Heat
Advisories and maybe even Excessive Heat Warnings will likely be
needed for the weekend. The next chance of rain after tonight
looks to be Tuesday and into the middle of next week as we return
to a not as hot weather pattern with typical summertime afternoon
and evening convection.

&&

.AVIATION...
(06Z TAFS)
Issued at 1211 AM CDT Thu Jul 21 2022

Significant convection is underway over southern KY, with only
isolated cells occurring in Middle Tennessee at this time. This
activity is occurring ahead of a surface boundary that is poised
to sweep through the area later this morning. There is a chance of
TS at all Middle Tennessee terminals during the next few hours,
especially at CSV. All active weather should be gone by 12Z, with
VFR wx the remainder of the TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      95  71  97  74 /  10  10   0   0
Clarksville    95  68  98  73 /  10  10   0   0
Crossville     87  66  90  69 /  30  10   0   0
Columbia       95  69  96  73 /  20  10   0   0
Cookeville     90  67  91  70 /  20  10   0   0
Jamestown      87  67  90  69 /  20  10   0   0
Lawrenceburg   94  69  95  72 /  30  10   0   0
Murfreesboro   95  69  96  72 /  20  10   0   0
Waverly        95  70  99  74 /  10  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM this morning to 6 PM CDT this evening
for Giles-Lawrence-Wayne.

&&

UPDATE.......Reagan
SHORT TERM...Hurley
LONG TERM....Hurley
AVIATION.....Rose
Hazardous weather outlook, Jul 21, 1:20 AM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
120 AM CDT Thu Jul 21 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-220630-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
120 AM CDT Thu Jul 21 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A Heat Advisory is in effect for Wayne, Lawrence, and Giles Counties
late this morning through the afternoon for heat index values
above 105 degrees in many areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values are expected to range from 100 to over 105 degrees
for locations west of Cumberland Plateau Saturday through Monday
during the afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

06

In the hours before

Special weather statement, Jul 21, 1:15 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
115 AM CDT Thu Jul 21 2022

TNZ006-007-025>027-210645-
Robertson TN-Dickson TN-Davidson TN-Cheatham TN-Montgomery TN-
115 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northwestern
Davidson, northeastern Dickson, southeastern Montgomery, Cheatham and
southwestern Robertson Counties through 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ashland City, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ashland City, Coopertown, Joelton, Pleasant View, Cheatham Dam,
Beaman Park and Bells Bend.

This includes Interstate 24 between mile markers 22 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3628 8731 3645 8725 3639 8681 3613 8691
TIME...MOT...LOC 0615Z 286DEG 22KT 3635 8720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose
Special weather statement, Jul 21, 1:16 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Nashville TN
116 AM CDT Thu Jul 21 2022

TNZ011-034-210645-
Fentress TN-Pickett TN-
116 AM CDT Thu Jul 21 2022

...A strong thunderstorm will impact portions of northeastern Pickett
and northern Fentress Counties through 145 AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Pisgah, or 10 miles northeast of Jamestown, moving east at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pickett State Park and Pall Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3639 8468 3650 8506 3662 8515 3660 8479
      3651 8472 3644 8469 3641 8466 3640 8466
TIME...MOT...LOC 0616Z 286DEG 22KT 3657 8486

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Rose

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:15 AM CDTSpecial Weather StatementOHXCheatham30 min
Jul 21, 1:16 AM CDTSpecial Weather StatementOHXPickett29 min
Jul 21, 1:50 AM CDTAreal Flood AdvisoryOHXFentress, Pickett3 hr
Jul 21, 1:56 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett34 min
Jul 21, 1:57 AM CDTSpecial Weather StatementOHXWilson48 min
Jul 21, 2:04 AM CDTSpecial Weather StatementOHXSumner41 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningOHXRobertson, Sumner15 min
Jul 21, 2:27 AM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett63 min
Jul 21, 2:30 AM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson45 min
Jul 21, 2:43 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Trousdale47 min
Jul 21, 2:46 AM CDTFlash Flood WarningOHXClay, Fentress, Overton, Pickett3 hr
Jul 21, 3:02 AM CDTSpecial Weather StatementOHXCumberland, Putnam43 min
Jul 21, 3:06 AM CDTSevere Thunderstorm Warning Considerable damage threatOHXDeKalb, Putnam, Smith, White, Wilson39 min
Jul 21, 3:26 AM CDTFlash Flood WarningOHXClay, Fentress, Jackson, Overton, Putnam3 hr
Jul 21, 3:30 AM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Fentress, Jackson, Overton, Putnam and 2 more45 min
Jul 21, 3:33 AM CDTAreal Flood AdvisoryOHXDeKalb, Smith, Wilson3 hr
Jul 21, 4:08 AM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Putnam, Van Buren, Warren, White37 min
Jul 21, 4:09 AM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Jackson, Overton, Putnam, White3 hr
Jul 21, 4:10 AM CDTSpecial Weather StatementOHXCannon, Rutherford50 min
Jul 21, 4:48 AM CDTSpecial Weather StatementOHXVan Buren, Warren42 min
Jul 21, 5:09 AM CDTAreal Flood AdvisoryOHXCannon, Cumberland, DeKalb, Van Buren, Warren, White2 hr
Jul 21, 3:15 PM CDTSpecial Weather StatementOHXMarshall45 min
Jul 21, 3:24 PM CDTSpecial Weather StatementOHXWarren51 min
Jul 21, 4:15 PM CDTSpecial Weather StatementOHXGrundy45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.